Montana, 2010

High Wind in Montana, May 3 to 4, 2010

May 3 to 4, 2010 · NWS TFX · 17 events in 17 counties and zones

Deep surface low pressure moving across southern Canada produced a tight surface gradient across North Central Montana which resulted in high winds. Wind gusts in excess of 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Canada produced a tight surface gradient across North Central Montana which resulted in high winds. Wind gusts in excess of 60 mph were common. Many trees were downed by the winds as were power poles resulting in thousands of customers losing service.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 3, 8:40 AM MST, 20 minutes earlier.

Area forecast discussion, May 3, 8:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 AM MDT MON MAY 3 2010

.UPDATE...

CURRENT FORECAST ON TRACK WITH A STRONG COLD FRONT AND VERY STRONG
WINDS EXPECTED THIS AFTERNOON THROUGH TUESDAY. THEREFORE...DID NOT
MAKE ANY CHANGES THIS MORNING. MLS

&&

.AVIATION...
UPDATED 1150Z.
A STRONG COLD FRONT WILL ZIP THROUGH THE AREA THIS AFTERNOON AND
EARLY EVENING. THE COLD FRONT IS EXPECTED TO PASS THROUGH KCTB
AROUND 22Z...KHVR/KGTF/KHLN NEAR 00Z AND KBZN/KLWT 01Z-02Z. SHOWERS
OVER THE ROCKY MOUNTAIN FRONT THIS MORNING WILL SPREAD TO SOUTHWEST
MONTANA AND THE PLAINS THIS AFTERNOON. THERE WILL ALSO BE A RISK OF
ISOLATED THUNDERSTORMS NEAR AND ALSO A FEW HOURS BEHIND THE COLD
FRONT. OF COURSE THE MAIN WEATHER PROBLEM TODAY WILL BE WIND. FEEL
PRETTY GOOD ABOUT FORECAST WINDS IN THE TAFS. OF THE TAF SITES IT
APPEARS KCTB WILL SEE THE STRONGEST WINDS. ALTHOUGH NOT MENTIONED IN
THE OTHER TAF SITES CAN NOT RULE OUT GUSTS TO 50 KNOTS JUST AHEAD OF
AND SEVERAL HOURS BEHIND THE COLD FRONT. DO NOT EXPECT MUCH DROP OFF
IN WIND SPEEDS OVERNIGHT. EXPECT GENERALLY VFR CONDITIONS BUT EXPECT
AT LEAST LOCAL MVFR/IFR CEILINGS AND VISIBILITIES IN PRECIPITATION
AT KHLN/KBZN AND POSSIBLY EVEN KLWT. THIS WILL ESPECIALLY BE TRUE
AFTER DARK AS PRECIPITATION AT KHLN AND KBZN COULD TURN TO SNOW.
EXPECT SOME MOUNTAIN OBSCUREMENT OVER THE ROCKY MOUNTAIN FRONT THIS
AFTERNOON AND OVER SOUTHWEST MONTANA THIS EVENING. BLANK

&&

.HYDROLOGY...
PRECIPITATION FROM THE LAST STORM SYSTEM HAS CAUSED SOME SMALL
STREAMS AND RIVERS TO RISE. WARMER TEMPERATURES DURING THE NEXT
FEW DAYS WILL CAUSE ADDITIONAL SNOWMELT TO BE ADDED TO THESE
STREAMS. CURRENTLY...BEAVER CREEK IS RUNNING OUT OF ITS BANKS AND
A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR HILL COUNTY.

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT MON MAY 3 2010/
TODAY THROUGH WEDNESDAY...AN UPPER LEVEL TROUGH DIGS INTO THE
PACIFIC NORTHWEST TODAY WITH A STRONG SURFACE COLD FRONT SWEEPING
EAST ACROSS THE REGION THIS EVENING. STRONG WINDS ALOFT
ACCOMPANIED BY A DEEPENING LOW PRESSURE TRACKING ACROSS ALBERTA
WILL BRING STRONG WINDS TO THE ROCKIES BY MORNING TODAY WITH VERY
WINDY CONDITIONS SPREADING EAST ACROSS THE PLAINS THIS AFTERNOON
AND EVENING. EXPECT SHOWERS AND A FEW ISOLATED THUNDERSTORMS TO
DEVELOP ALONG THE FRONT THIS AFTERNOON AND EVENING...MAINLY OVER
CENTRAL AND SOUTHWEST MONTANA WHERE FRONTAL TIMING WILL BE MORE
FAVORABLE FOR CONVECTIVE DEVELOPMENT. WINDS ALOFT WILL NOT BE AS
STRONG AS OVER CENTRAL MONTANA BUT AFTERNOON MIXING ALONG WITH
ANY CONVECTIVE ELEMENTS AND FRONTAL LIFT COULD PRODUCE STRONG
WINDS OVER SW MT ZONES. A HIGH WIND WARNING HAS BEEN ISSUED FOR
THESE AREAS FOR MONDAY AFTERNOON AND NIGHT AS A RESULT. STRONG
WINDS WILL CONTINUE INTO TUESDAY WITH THE SURFACE LOW PRESSURE
CONTINUING TO DEEPEN AS IT MOVES INTO SASKATCHEWAN. WINDS WILL
TAPER OFF THROUGH THE EVENING AND NIGHT TUESDAY WITH A CHANCE FOR
SHOWERS ON WEDNESDAY BEING THE ONLY SIGNIFICANT WEATHER.
TEMPERATURES WILL WARM BACK TO NEAR AVERAGE TODAY AHEAD OF THE
COLD FRONT WITH COLDER CONDITIONS ARRIVING TONIGHT BEHIND
THE FRONT.

WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...EXPECT CONTINUED COOL AND
UNSETTLED WEATHER. MODELS FORECAST AN UPPER LOW TO TRACK ACROSS
SOUTHERN IDAHO WEDNESDAY NIGHT. ASSOCIATED MOISTURE WILL AFFECT
SOUTHWEST MONTANA BUT COULD ALSO SEE SOME MOISTURE FARTHER NORTH.
INCREASED THE CHANCES OF PRECIPITATION OVER THE ENTIRE FORECAST AREA
BUT ESPECIALLY SOUTH. ON THURSDAY THE UPPER LOW WILL WEAKEN AS IT
MOVES INTO THE DAKOTAS BY LATE IN THE DAY. LINGERING MOISTURE AND
ALSO SOME UPSLOPE FLOW SHOULD RESULT IN AT LEAST SCATTERED RAIN AND
SNOW SHOWERS AND FOR THIS PERIOD ALSO INCREASED THE CHANCES OF
PRECIPITATION OVER THE ENTIRE FORECAST AREA. WITH EXPECTED SHOWER
ACTIVITY AND UPSLOPE FLOW ON THURSDAY LOWERED HIGH TEMPERATURES ON
THE ORDER OF 5 DEGREES OVER THE PLAINS AND ALSO UP TO A FEW DEGREES
FOR THE SOUTHWEST VALLEYS. THEN ANOTHER WEATHER DISTURBANCE ALOFT
WILL AFFECT THE AREA TOWARDS THE WEEKEND. MODELS DIFFER QUITE A BIT
IN HOW THEY TREAT THIS FEATURE. THE GFS MODEL SEEMS OUT OF LINE IN
COMPARISON WITH OTHER MODELS IN THAT THE GFS IS QUITE A BIT FASTER
WITH THE WEATHER DISTURBANCE. HAVE OPTED TO GO WITH A SLOWER TIMING.
THINK THE WEATHER DISTURBANCE WILL MOVE INTO THE AREA LATE SATURDAY
OR SOMETIME SATURDAY NIGHT. IN LINE WITH THIS THINKING INCREASED THE
CHANCES OF PRECIPITATION MAINLY IN THE WEST FOR SATURDAY AND OVER
THE ENTIRE AREA SATURDAY NIGHT.  BLANK

SUNDAY THROUGH MONDAY...MODELS SHOW A DEEP TROUGH OF LOW PRESSURE
OVER THE PACIFIC NORTHWEST ON SUNDAY...MOVING ACROSS THE GREAT BASIN
ON MONDAY. MOST OF THE ENERGY WITH THIS SYSTEM STAYS SOUTH OF OUR
FORECAST AREA...THUS HAVE KEPT A SLIGHT CHANCE OF PRECIPITATION OVER
NORTH CENTRAL PLAINS AND BETTER CHANCE OVER THE SOUTHWEST.
TEMPERATURES WILL BE COOLER THAN SEASONAL AVERAGES DURING THIS
PERIOD. JOH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  32  44  28 /  10  20  30  30
CTB  59  31  41  28 /  10  10  50  30
HLN  63  31  43  27 /  20  50  10  30
BZN  64  30  45  25 /  10  60  10  30
WEY  48  22  37  16 /  40  80  30  40
DLN  59  29  40  22 /  10  50  10  20
HVR  66  35  47  31 /  20  20  50  30
LWT  60  30  42  26 /  20  60  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY BLAINE...CASCADE...
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN
PONDERA...EASTERN TETON...FERGUS...HILL...JUDITH BASIN...
LIBERTY...TOOLE.

HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY BEAVERHEAD...
BROADWATER...GALLATIN...JEFFERSON...MADISON...MEAGHER.

HIGH WIND WARNING UNTIL 6 PM MDT TUESDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 3, 4:26 AM MST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 AM MDT MON MAY 3 2010

MTZ009-010-048-041130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
526 AM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 AM MDT MONDAY UNTIL 6 PM
MDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012>014-044>047-049>051-041130-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
526 AM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 PM
MDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052>055-041130-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
526 AM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 AM
MDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 AM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011-041130-
HILL-
526 AM MDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON MDT MONDAY UNTIL 6 PM
MDT TUESDAY.

A SMALL STREAM FLOOD ADVISORY FOR RAIN AND MELTING SNOW IN HILL
COUNTY IS IN EFFECT UNTIL 245 PM MDT MONDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

17 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
May 3, 9:00 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at the Heart Butte RAWS site.

High Wind, Southern Rocky Mountain Front

When
May 3, 9:30 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Bynum 13W.

High Wind, Eastern Glacier

When
May 3, 12:56 PM MST
Where
Eastern Glacier forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust to 58 mph was reported at the Cut Bank ASOS site.

High Wind, Gallatin

When
May 3, 1:15 PM MST
Where
Gallatin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Three Forks 1SW (the Three Forks AWOS site). A wind gust to 69 mph was also reported at Belgrade 1NE (the Bozeman ASOS site).

High Wind, Toole

When
May 3, 2:00 PM MST
Where
Toole forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

A wind gust to 62 mph was reported at Devon 7NW. A gust to 61 mph was also reported at Sunburst 6NNW (the Sweetgrass DOT site).

High Wind, Southern Lewis and Clark

When
May 3, 2:37 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio

A wind gust to 60 mph was reported at Canyon Creek 7SE. A gust to 60 mph was also reported at Lincoln 3E. High winds toppled a semi-trailer on Interstate 15 near the South Helena Interchange. Many trees were also reported blown down in Helena.

High Wind, Madison

When
May 3, 2:40 PM MST to 3:40 PM MST
Where
Madison forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Department of Highways

Sustained winds of 50 mph were reported at McAllister 4NNE.

High Wind, Broadwater

When
May 3, 2:54 PM MST
Where
Broadwater forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Townsend 9W (the Elkhorn RAWS site). A wind gust to 75 mph was also reported at Townsend 6NNW. The location is at the south end of Canyon Ferry Reservoir where a number of trees were reported downed. Trees 8 to 10 inches in diameter and 25 to 35 feet tall were blown over. Winds also tore the roofs off of two buildings near Townsend.

High Wind, Eastern Pondera

When
May 3, 3:00 PM MST
Where
Eastern Pondera forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter

A wind gust to 63 mph was reported at Ledger 7ESE.

High Wind, Liberty

When
May 3, 4:22 PM MST to 5:22 PM MST
Where
Liberty forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet

Sustained winds of 49 mph were reported at Joplin 14NNW.

High Wind, Hill

When
May 3, 4:38 PM MST
Where
Hill forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways

A wind gust to 62 mph was reported at Inverness 2E (the Inverness DOT site).

High Wind, Jefferson

When
May 3, 5:22 PM MST
Where
Jefferson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways

A wind gust to 63 mph was reported at Basin 11SW (the Elk Park DOT site).

High Wind, Beaverhead

When
May 3, 5:40 PM MST
Where
Beaverhead forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public

A wind gust to 62 mph was reported at Dillon 5SE.

High Wind, Judith Basin

When
May 3, 7:50 PM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Stanford 11NW (the Bravo RAWS site).

High Wind, Fergus

When
May 4, 3:53 AM MST
Where
Fergus forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Roy 2SE (the Oscar RAWS site).

High Wind, Blaine

When
May 4, 6:18 AM MST
Where
Blaine forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A wind gust to 60 mph was reported at Fort Belknap 12S (the Fort Belknap RAWS site).

High Wind, Cascade

When
May 4, 7:56 AM MST
Where
Cascade forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Great Falls 5SSW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222746, 222759, 222747, 222765, 222753, 222751, 222752, 222763, 222756, 222755, 222748, 222762, 222745, 222760, 222761, 222758, 222749.